Alert archive / South Dakota / Wind Advisories in 2012

Wind Advisory 3, NWS Rapid City, SD

January 13, 20127 counties in South Dakota

NWS Rapid City, SD issued this wind advisory at Jan 13, 2012, 2:16 PM MST for 7 counties in South Dakota. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Jan 13, 2012, 2:16 PM MST (21:16 UTC)
Expired
Jan 13, 2012, 11:00 PM MST
In force
9 hr
Issued by
NWS Rapid City, SD

Counties Butte County, SD, Custer County, SD, Harding County, SD, Lawrence County, SD, Meade County, SD, Pennington County, SD, Perkins County, SD

The radar

The Rapid City radar (KUDX), 65 km from the middle of the area, began a volume at 21:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 9.3 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2012-01-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2012-01-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 179 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1374 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
179 m²/s²
0-3 km storm-relative helicity
203 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

483 
WWUS73 KUNR 132116
NPWUNR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RAPID CITY SD
216 PM MST FRI JAN 13 2012

.A SHORT PERIOD OF VERY WINDY NORTHWEST WINDS ARE EXPECTED THROUGH
THE EARLY EVENING HOURS ACROSS NORTHWESTERN SOUTH DAKOTA.

SDZ001-002-012-013-025-026-030-031-072>074-140400-
/O.NEW.KUNR.WI.Y.0003.120113T2116Z-120114T0400Z/
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-
NORTHERN FOOT HILLS-RAPID CITY-CUSTER CO PLAINS-
PENNINGTON CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-
SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-
INCLUDING THE CITIES OF...BUFFALO...LEMMON...BISON...
BELLE FOURCHE...FAITH...SPEARFISH...RAPID CITY...FOLSOM...WALL...
STURGIS...UNION CENTER...HERMOSA
216 PM MST FRI JAN 13 2012

...WIND ADVISORY IN EFFECT UNTIL 9 PM MST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 9 PM MST THIS EVENING. 

* NORTHWEST WINDS WILL BLOW AT 25 TO 35 MPH WITH GUSTS NEAR 50 MPH
  AT TIMES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS 30 MPH WINDS...OR GUSTS OVER 45 MPH...ARE
EXPECTED OR OCCURRING.

&&

$$
2 follow-up statements
847 
WWUS73 KUNR 140337
NPWUNR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RAPID CITY SD
837 PM MST FRI JAN 13 2012

.VERY WINDY NORTHWEST WINDS WILL CONTINUE ACROSS NORTHWESTERN
SOUTH DAKOTA THIS EVENING. THE WINDS WILL DIMINISH AROUND
MIDNIGHT.

SDZ001-002-012-013-025-026-030-031-072>074-140600-
/O.EXT.KUNR.WI.Y.0003.000000T0000Z-120114T0600Z/
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-
NORTHERN FOOT HILLS-RAPID CITY-CUSTER CO PLAINS-
PENNINGTON CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-
SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-
INCLUDING THE CITIES OF...BUFFALO...LEMMON...BISON...
BELLE FOURCHE...FAITH...SPEARFISH...RAPID CITY...FOLSOM...WALL...
STURGIS...UNION CENTER...HERMOSA
837 PM MST FRI JAN 13 2012

...WIND ADVISORY NOW IN EFFECT UNTIL 11 PM MST THIS EVENING...

THE WIND ADVISORY IS NOW IN EFFECT UNTIL 11 PM MST THIS EVENING. 

* NORTHWEST WINDS WILL BLOW AT 25 TO 35 MPH WITH GUSTS NEAR 50 MPH
  AT TIMES THIS EVENING. THE WINDS WILL DIMINISH AROUND MIDNIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS 30 MPH WINDS...OR GUSTS OVER 45 MPH...ARE
EXPECTED OR OCCURRING.

&&

$$
296 
WWUS73 KUNR 140601
NPWUNR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RAPID CITY SD
1101 PM MST FRI JAN 13 2012

SDZ001-002-012-013-025-026-030-031-072>074-140715-
/O.EXP.KUNR.WI.Y.0003.000000T0000Z-120114T0600Z/
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-
NORTHERN FOOT HILLS-RAPID CITY-CUSTER CO PLAINS-
PENNINGTON CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-
SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-
INCLUDING THE CITIES OF...BUFFALO...LEMMON...BISON...
BELLE FOURCHE...FAITH...SPEARFISH...RAPID CITY...FOLSOM...WALL...
STURGIS...UNION CENTER...HERMOSA
1101 PM MST FRI JAN 13 2012

...WIND ADVISORY HAS EXPIRED...

THE WIND ADVISORY IS NO LONGER IN EFFECT. 

WINDS WILL CONTINUE TO DIMINISH OVERNIGHT.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this wind advisory went out at Jan 13, 9:34 AM MST, 4 hours 42 minutes earlier.

Area forecast discussion, Jan 13, 9:34 AM MST, 4 hours 42 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
934 AM MST FRI JAN 13 2012

.DISCUSSION...16Z SURFACE ANALYSIS HAD WARM FRONT/TROUGH FROM
EASTERN ND INTO SOUTHEAST WY. UPPER TROUGH FROM AB INTO MT WITH A
PAIR OF SHORTWAVES. INITIAL SHORTWAVE AHEAD OF SCHEDULE AND HAS
PRODUCED SOME -SHSN AHEAD OF SCHEDULE OVER THE CWA. SECONDARY
SHORTWAVE MOVING IN QUICKLY BEHIND...WHICH WILL CONTINUE -SHSNRA
POSSIBILITY INTO THE AFTERNOON HOURS. REST OF FORECAST IN GOOD SHAPE.

&&

.AVIATION...18Z TAFS
SNOW SHOWERS WILL CONTINUE ACROSS PARTS OF NORTHEAST WYOMING NA FAR
WESTERN SOUTH DAKOTA THROUGH THE AFTERNOON. THESE SHOWERS WILL
PRODUCE MVFR VSBY AND CIGS...WITH IFR CONDITIONS POSSIBLE IN THE
HEAVIEST SHOWERS. BREEZY WEST-NORTHWEST WINDS WILL DEVELOP ACROSS
NORTHWESTERN SD IN THE AFTERNOON AND LINGER INTO THE EVENING.
ELSEWHERE VFR CONDITIONS EXPECTED ACROSS MUCH OF THE AREA TODAY.

&&

.PREV DISCUSSION... /ISSUED 301 AM MST FRI JAN 13 2012/

BROAD...FLAT LONG WAVE RIDGE IS NEAR 130W WITH LONG WAVE TROF
90W. SHORT WAVE RIDGE IS NEAR 125W WITH VERY STRONG SHORT WAVE
TROF NEAR PANC. ANOTHER WEAK SHORT WAVE TROF IS ALONG THE WEST
COAST OF CANADA. DURING NEXT SEVERAL DAYS THE LATTER TROF MOVES
VERY QUICKLY EASTWARD. THE STRONGER TROF WILL APPROACH OUR CWA ON
MONDAY BRINGING WITH IT MUCH COLDER AIR AND CHANCES FOR
SNOW...ESPECIALLY OVER THE WESTERN PORTIONS OF OUR AREA TOWARD THE
END OF THE SHORT TERM ON MONDAY MORNING.

EARLIER SNOW SHOWERS OVER EASTERN PORTIONS OF OUR CWA HAVE ENDED
OR MOVED SOUTH EARLY THIS MORNING. SOME RESIDUAL CLOUDINESS WILL REMAIN
DURING THE DAY TODAY WITH A SLIGHT CHANCE FOR SOME SNOW SHOWERS
OVER THE BLACK HILLS. SURFACE WINDS WILL SHIFT TO THE NORTHWEST
THIS AFTERNOON IN RESPONSE TO PRESSURE RISES AS THE WEAK SHORT
WAVE NOTED ABOVE PASSES BY TO OUR NORTH.

ONLY MINOR CHANGES IN THE FORECASTS WERE MADE FOR SATURDAY AND
EARLY SUNDAY. HOWEVER...WHILE THE NAM AND GFS MODELS ARE NOT IN
COMPLETE AGREEMENT...THE TREND OF THE MODELS IS TO BE FASTER WITH
THE TROF APPROACHING ON SUNDAY AND WITH THE COMING OF THE COLD AIR
INTO OUR CWA. MOS FORECASTS REMAIN DIVERSE WITH MAX TEMPS FOR
SUNDAY...BUT TREND OF PROGS SUGGESTS THAT COLD AIR WILL BE COMING
INTO THE CWA BY MID-DAY CUTTING OFF TEMPERATURE RISES OVER MUCH OF
THE CWA. SO I HAVE LOWERED THE MAX TEMPS FOR SUNDAY OVER ALL BUT THE
SOUTHERNMOST PORTIONS OF THE AREA. LIKEWISE...MIN TEMPS LOOK AS
THOUGH THEY WILL BE LOWER THAN EARLIER EXPECTED MONDAY MORNING
WITH THE STRONG SURGE OF COLD AIR.

SOME INCREASE IN PRECIP CHANCES SHOULD FOLLOW IN THE WAKE OF THE
COLD FRONTAL PASSAGE ON SUNDAY NIGHT INTO MONDAY
MORNING...ESPECIALLY NORTH AND WEST PORTIONS OF THE AREA AND OVER
THE FAVORED UPSLOPE AREAS OF THE BLACK HILLS. SKY GRIDS REFLECT
INCREASE IN CLOUDINESS AS THE COLD AIR DEEPENS.

EXTENDED...ARCTIC COLD FRONT WILL BE WELL SOUTH OF THE FORECAST AREA
BY MONDAY MORNING...WITH VERY COLD AIR IN PLACE ACROSS THE REGION
FOR THE EARLY PART OF NEXT WEEK. SHORTWAVE ENERGY IN WESTERLY
FLOW ALOFT WILL SLIDE ACROSS THE AREA MONDAY...BRINGING A GOOD
CHANCE FOR LIGHT SNOW...ESPECIALLY TO WESTERN PORTIONS OF THE CWA.
SOME LIGHT SNOW ACCUMULATIONS LOOK POSSIBLE. ARCTIC BOUNDARY SHOULD
SLOWLY MOVE NORTH AND EAST ACROSS THE REGION TOWARD MIDWEEK...
ALLOWING MILDER AIR TO AT LEAST MOVE INTO SOUTHERN AND WESTERN
PORTIONS OF THE CWA. A TIGHT BAROCLINIC ZONE WILL SET UP SOMEWHERE
ACROSS THE NORTHERN PLAINS DURING THE MIDDLE AND LATTER PART OF THE
WEEK...WITH A FAIRLY WIDE RANGE IN TEMPERATURES LIKELY ACROSS THE
REGION. THERE IS LOW CONFIDENCE IN THE TEMPERATURE FORECASTS...
ESPECIALLY BEYOND TUESDAY. WEAK UPPER LEVEL DISTURBANCES PASSING
OVER THIS BAROCLINIC ZONE COULD PRODUCE SOME AREAS OF LIGHT SNOW.
RIGHT NOW...IT LOOKS LIKE THE BETTER CHANCES FOR THIS WILL BE ACROSS
NORTHERN PORTIONS OF THE CWA. WILL KEEP A CHANCE FOR SNOW ACROSS A
GOOD PORTION OF THE CWA WEDNESDAY AND THURSDAY...WITH THE BETTER
CHANCES ACROSS THE NORTH.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

SHORT TERM...HELGESON
LONG TERM....WFO UNR
AVIATION...13
Hazardous weather outlook, Jan 13, 8:02 AM MST, 6 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
802 AM MST FRI JAN 13 2012

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-141400-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
802 AM MST (902 AM CST) FRI JAN 13 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AN ARCTIC COLD FRONT WILL MOVE THROUGH THE AREA SUNDAY NIGHT.
TEMPERATURES WILL THEN BE 10 TO 25 DEGREES BELOW NORMAL MONDAY
THROUGH WEDNESDAY OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

Nearby

Wind Advisories in South Dakota, 2012Every wind advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.